Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Severe Liver Damage With TB Drugs

May 29, 2001

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

Exposure to the bacteria that cause tuberculosis (TB) can result in a latent or inactive infection. In such a state, the infected person can pass on the infection and/or later develop active TB, which is why it is important to treat this condition. Antibiotic regimens for treating this form of TB include one of the following :
  • isoniazid for 9 months
  • rifampin and pyrazinamide for 2 months

The Centers for Disease Control and Prevention (CDC) in Atlanta, Georgia, recently reported two cases of severe hepatitis, one of which was fatal, caused by the TB drugs rifampin and pyrazinamide. After investigating these incidents, the CDC stated that its findings "underscore the need for clinical monitoring for adverse effects in all patients receiving treatment for latent TB." Although neither of the two people apparently had HIV, TB medications are used by many people with HIV/AIDS or those at high risk for HIV and TB.

In the first case, a 53-year-old man tested positive for exposure to TB in prison. He was prescribed 600 mg rifampin and 1,750 mg pyrazinamide daily. He also was given medication for high blood pressure -- 50 mg hydrochlorothiazide and 90 mg nifedipine (Adalat) per day. Nurses supervised his pill taking, so his adherence was confirmed.

Thirty-three days after he began taking his treatments, blood tests revealed that the man's liver enzyme levels were about 40 times higher than the upper limit of normal. Two days later he stopped taking the antibiotics but his appetite and energy continued to decrease. Severe liver damage occurred and he died about a week later. Analysis of his liver after his death could not detect any evidence of hepatitis-causing viruses.

Advertisement
Some readers may not be surprised at his outcome -- prisons do not usually have the same reputation for excellence in health care as, say, the Mayo clinic, the Pasteur Institute or the UCLA Medical Center. Yet the other case of severe liver injury involved a person who was not in prison.

The second case was a 59-year-old woman who received 600 mg rifampin and 2,000 mg pyrazinamide daily because she also had latent TB. She also used inhaled corticosteroids for asthma. On the second day of her TB regimen, she reported feelings of "queasiness." Blood tests taken 15 days later appeared normal. Eventually she began to experience tiredness, loss of appetite and fever. Forty-nine days after she began her regimen she was hospitalized because of suspected liver damage. In the hospital, she received the corticosteriod Prednisone, 40 mg per day, which helped to reduce the inflammation in her liver. Extensive tests could not detect any hepatitis-causing viruses. After spending just over three weeks in the hospital she was released.

The CDC states that in these two cases lab tests did not help to avoid liver injury. The agency emphasizes that health care providers should "frequently instruct and remind their patients" about the following:

  • the initial symptoms of hepatitis -- fatigue, nausea, abdominal pain and loss of appetite
  • the importance of stopping medication and seeing a health care provider immediately if these symptoms develop

Perhaps most importantly, these two cases highlight the limits of relying on laboratory tests while underscoring the value of observing and questioning patients who are taking medication.

The CDC is interested in receiving further reports of severe hepatitis in people being treated for latent TB. Doctors can call the agency at 404.639.8125.

Anonymous. Fatal and severe hepatitis associated with rifampin and pyrazinamide for the treatment of latent tuberculosis -- New York and Georgia, 2000. Morbidity and Mortality Weekly Report 2001;50:289-291.

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 
See Also
Tuberculosis (TB) Fact Sheet
Questions and Answers About Tuberculosis
More on Treating Tuberculosis and HIV/AIDS

Tools
 

Advertisement